Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Effects of anesthesia

12/23/2008

Question:

I was numbed for 2 fillings back in mid October. The procedure was fine and I recovered fairly quickly. However, in the past few weeks I started experiencing extreme dryness of my tongue, the roof of my mouth and just inside my top/bottom lips. At times my tongue and lips are even a little numb or the inside of my lips is somewhat stuck to my gums. I thought it was the change in the weather until I started feeling sensitivity in one of the teeth that received a filling. Could my symptoms be residual side effects of the anesthesia?

Answer:

Thank you for your question. I know nothing about your age, medical history, or current medications, so it is hard to answer your question. This is almost 100% not caused by your dental procedure or local anesthesia. It may be due to medications, a condition called glossodynia or burning mouth syndrome, or a medical condition. If these symptoms persist, they will require further consultation with a dental or medical (probably ENT or neurology) professional.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University